Texas, 2018Damaging Wind in Texas, July 31, 2018
July 31, 2018 · NWS MAF · 1 event in 1 county or zone
S. A cold front from the night before provided the lift needed for a few storms to develop over southeast New Mexico and far west Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough was to the east of the region and a ridge began building into the southwestern U.S. A cold front from the night before provided the lift needed for a few storms to develop over southeast New Mexico and far west Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 31, 12:58 PM CST, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 31, 12:58 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
158 PM CDT Tue Jul 31 2018
.DISCUSSION...
After a nw flow/cold front event last night/this morning not much
in the way of convection is foreseen tonight (still a few
-SHRA/-TSRA this afternoon) and really thru Wed PM when surface
dewpoints fall close to 50F across most areas. Tonight's low temps
are mostly expected to be in the mid/upper 60s. More insolation
and said drier air will allow for temps to increase about 5-10
degrees or so over those of today. Late Wed night a shrtwv trof in
the nw flow aloft will result in tstms pushing into SE NM and
possibly the nw PB before dissipating between 09Z-12Z Thur. There
are subtle hints of a minor shrtwv trof in the mid-level Thur PM
and said tstms to nw will likely have pushed out a boundary that
could end up residing across the PB during max heating. This
warrants mostly slight chance PoPs south of I-20 and high temps
will level off in the mid/upper 90s. On Fri storms that initiated
in the central NM mtns will have a chance to move s into wrn Eddy
Co/GDP Mtns late Fri night, otherwise a few morning SHRA/TSRA
possible across the e with little change expected in high temps.
By Sat a pattern change starts to take place which will keep PoPs
confined mostly to the GDP Mtns/Eddy Co Sat and Sun. Mid-level
ridge will have formed well off to the e by Sun and stay there
thru at least Tue. For now it appears mid-level flow will remain
from the se with possibility of a wwd moving upper low that could
bring slight chance PoPs to the Trans Pecos.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 68 95 73 97 / 0 0 10 10
Carlsbad 68 95 69 99 / 10 10 30 10
Dryden 71 99 74 100 / 10 0 0 20
Fort Stockton 68 95 72 99 / 10 0 10 20
Guadalupe Pass 66 89 68 90 / 10 10 20 30
Hobbs 64 93 69 95 / 10 10 30 10
Marfa 59 89 63 90 / 10 10 10 20
Midland Intl Airport 68 96 74 97 / 0 0 10 10
Odessa 68 96 74 97 / 0 0 10 10
Wink 67 97 73 100 / 10 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jul 31, 12:43 PM CST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
143 PM CDT Tue Jul 31 2018
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
143 PM CDT Tue Jul 31 2018 /1243 PM MDT Tue Jul 31 2018/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
There is a slight chance of thunderstorms through tonight over the
higher elevations of West Texas and Southeast New Mexico. These
storms will be capable of producing gusty wind and brief heavy rain.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
Thunderstorm Wind, Culberson
- When
- July 31, 3:41 PM CST to 3:42 PM CST
- Where
- Culberson County, Pine Spgs
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.880, -104.800
A thunderstorm moved across Culberson County and produced a 63 mph wind gust at the Pine Springs ASOS site.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in New Mexico, July 31, 2018$525,000 · 2 in hail · 15 events
- Flash Flooding and Hail in Mississippi, July 31, 2018$452,000 · 2.5 in hail · 12 events
- Tornadoes in Ohio, July 31, 2018$175,000 · EF1 · 2 events
- Damaging Winds in West Virginia, July 31, 2018$115,000 · 70 kt wind · 9 events
- Tornado and Flash Flood in Michigan, July 31, 2018$50,000 · EF0 · 3 events
- Flash Flooding and Damaging Wind in Georgia, July 31, 2018$42,000 · 50 kt wind · 3 events
- Flash Flood and Damaging Winds in Pennsylvania, July 31, 2018$22,000 · 50 kt wind · 3 events
- Damaging Winds in Mississippi, July 31, 2018$20,000 · 50 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 31, 20187 events
- Hail in Minnesota, July 31, 20181.75 in hail · 5 events
- Flooding in Virginia, July 31, 20185 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 31, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763892.